Oklahoma, 2008

High Wind in Oklahoma, December 18, 2008

December 18, 2008 · NWS AMA · 3 events in 2 counties and zones

The pressure gradient tightened up across the western and central Oklahoma Panhandle during the afternoon hours resulting in strong and gusty winds. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The pressure gradient tightened up across the western and central Oklahoma Panhandle during the afternoon hours resulting in strong and gusty winds. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 18, 1:54 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 18, 1:54 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
154 PM CST THU DEC 18 2008

.UPDATE...
UPDATED HIGH TEMPERATURES THIS AFTERNOON AS WELL AS SKY
COVER...WIND...AND POPS FOR ALL AREAS. AREAS THAT HAVE BROKEN OUT OF
THE CLOUDS HAVE SEEN TEMPERATURES RISE QUICKLY INTO THE 60S. MORNING
SOUNDING INDICATES HIGH TEMPERATURES NEAR 70 ARE POSSIBLE. PARTS OF
THE OKLAHOMA PANHANDLE ARE ALREADY CLOSING IN ON THAT MARK AND WITH
THE LOWER TERRAIN COULD BE SLIGHTLY WARMER. BUT THE SOUTHEAST TEXAS
PANHANDLE IS STILL UNDER THE EFFECTS OF THE DENSE LOW CLOUDS AND
FOG...WITH TEMPERATURES IN THE LOW 40S. ALTHOUGH CLOUDS MAY FINALLY
CLEAR OUT OF THIS AREA BY LATE AFTERNOON...THIS WILL DRASTICALLY
LIMIT THE WARMING POTENTIAL SO HAVE GONE WITH LOW 50S THERE. ALSO
REMOVED ALL MENTION OF PRECIPITATION AS THIS IS NO LONGER A THREAT.

KIMBLE

&&

.PREV DISCUSSION... /ISSUED 1234 PM CST THU DEC 18 2008/

UPDATE...
CURRENT VISIBLE SATELLITE IMAGERY SHOWS THE BACK EDGE OF DENSE MID
LEVEL CLOUDS ADVANCING EASTWARD ACROSS THE PANHANDLES. EXPECT SKIES
TO FURTHER CLEAR OUT THIS AFTERNOON...WHICH WILL ALLOW TEMPS TO WARM
UP INTO THE UPPER 50S/LOWER 60S. SURFACE TROUGH IN EASTERN COLORADO
WILL STRENGTHEN THIS AFTERNOON AHEAD OF MID LEVEL SHORTWAVE TROUGH
OVER THE FOUR CORNERS REGION. THIS COMBINED WITH STRONG DIURNAL
BOUNDARY LAYER MIXING TO SUPPORT SURFACE WINDS OF 25 TO 35 MPH THIS
AFTERNOON. CURRENT RADAR IMAGERY INDICATES THE LIGHT RAIN HAS
DECREASED IN COVERAGE DUE TO BEST MOISTURE ADVECTION SLIDING OFF TO
THE EAST...BUT MAINTAINED SLIGHT CHANCE POPS THIS AFTERNOON ACROSS
THE EASTERN PANHANDLES. UPDATED PUBLIC PRODUCTS ALREADY SENT.

CLK

PREV DISCUSSION... /ISSUED 1153 AM CST THU DEC 18 2008/

AVIATION...
MAIN PROBLEM WILL BE PASSAGE OF A PACIFIC COLD FRONT...SLATED TO MOVE
ACROSS THE AREA FROM WEST TO EAST LATER THIS AFTERNOON AND EARLY
EVENING. THIS WILL RESULT IN A SHARP INCREASE IN WINDS THIS
AFTERNOON...AND THIS IS REFLECTED AT ALL TAF SITES. WINDS TO DIMINISH
LATER THIS EVENING AS PRESSURE GRADIENT RELAXES. VFR CONDITIONS NEXT
24 HOURS.

ANDRADE

PREV DISCUSSION... /ISSUED 539 AM CST THU DEC 18 2008/

AVIATION...
A COUPLE OF AVIATION CONCERNS ARISE FOR THE 12Z TAFS THIS MORNING.
CURRENTLY...A FEW AREAS OF LIGHT RAIN ARE MOVING TO THE NORTHEAST
ACROSS THE TEXAS PANHANDLE...WHICH COULD POSSIBLY AFFECT THE AMA
TERMINAL. DO NOT THINK RAIN WILL LAST THAT LONG...SO WILL LEAVE OUT
OF THE TAFS. WINDS WILL BE THE MAIN CONCERN IN ADVANCE AND WITH THE
PASSAGE OF FRONT. SOUTHWEST WINDS WILL INCREASE BETWEEN 25 AND 35
KNOTS DURING BETWEEN 18Z AND 00Z AT ALL TERMINALS. DO NOT THINK AT
THIS TIME THE AMARILLO AIRPORTS WILL REACH 40 KNOTS...SO WILL HOLD
OFF ON AN AVIATION WEATHER WARNING...THOUGH THIS BEARS CLOSE
WATCHING. WINDS WILL SLACK OFF A LITTLE AFTER 00Z...BUT STILL REMAIN
AT OR ABOUT 20 KNOTS WITH SOME OCCASIONAL HIGHER GUSTS UNTIL 06Z.
WILL CONTINUE WITH VFR FORECAST FOR THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 330 AM CST THU DEC 18 2008/

DISCUSSION...
WEAK ISENTROPIC LIFT PATTERN CURRENTLY IN PLACE.  IMPROVING DYNAMICS
IN SW FLOW ALOFT TDA WITH MODEST H8 THRU H7 MSTR ADVECTION WARRANT
LOW POPS TDA.  PACIFIC COLD FRONT EXPECTED TO PASS THRU WRN 2/3 OF
FCST AREA TDA...PROVIDING ADDITIIONAL FORCING.

WILL CONTINUE WITH LOW POPS IN ERN ZNS THIS EVE AS FRONT MOVES THRU.
NO POPS IN REMAINDER OF FCST.  WINDY CONDITIONS EXPECTED TDA AS PRE-
FRONTAL SFC TROF DEEPENS IN RESPONSE TO INCOMING DYNAMICS.  BELIEVE
THAT WINDS WILL REMAIN BELOW 35 MPH FOR 2 HR DURATION PERIOD
NECESSARY FOR WIND ADVISORY.  HENCE...NO WIND ADZY BEING ISSUED AT
THIS TIME.

SUNSHINE AND WLY COMPONENT TO WINDS SHOULD ALLOW TEMPS TO RECOVER
NICELY ON FRI.  STRONG COLD FRONT EXPECTED TO ARRIVE ON SAT...
PRODUCING COLD DAY ON SUN WITH MAXIMA BELOW FREEZING.  TEMPS EXPECTED
TO RECOVER ON MON AS COLD SFC RDG MOVES E OF PNHDLS.  NEXT COLD FRONT
MOVES INTO NRN ZONES ON TUE...AND REMAINDER OF FCST AREA TUE NGT.  03

COCKRELL

FIRE WEATHER...
WINDY CONDITIONS EXPECTED TDA...BUT RH NOT EXPECTED TO FALL BELOW 25
PCT.  ON FRI...WINDS DIMINISH AND RH VALUES REMAIN ABOVE 20 PCT.
WINDS INCREASE AGAIN ON SAT...AND SHIFT TO N AS COLD FRONT
ARRIVES.  RH VALUES ON SAT EXPECTED TO REMAIN ABOVE 20 PCT.  MUCH
LIGHTER WINDS EXPECTED ON SUN.  WINDS INCREASE AGAIN ON MON AND
TUE BUT RH EXPECTED TO REMAIN ABOVE 20 PCT.  WINDS EXPECTED TO
DECREASE ON WED WITH RH ABOVE 20 PCT.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/05
Hazardous weather outlook, Dec 18, 1:00 PM CST, 2 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU DEC 18 2008

OKZ001>003-TXZ001>020-191200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES IN THE 60S...SOUTHWEST
TO WEST WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS...AND FORECAST
MINIMUM RELATIVE HUMIDITIES AROUND 25 PERCENT WILL LIKELY LEAD TO
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH THIS EVENING
DUE TO THE WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN ON SATURDAY
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES DUE TO LOW RELATIVE
HUMIDITIES AND BREEZY TO WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Texas

When
December 18, 3:20 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The broadcast media reported the measured wind gust at Texhoma Oklahoma.

High Wind, Cimarron

When
December 18, 3:45 PM CST
Where
Cimarron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The wind gust was measured at the Kenton Oklahoma Mesonet station located five miles southeast of Kenton.

High Wind, Cimarron

When
December 18, 3:55 PM CST
Where
Cimarron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The wind gust was measured at the Boise City Oklahoma Mesonet station located three miles south southeast of Boise City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140506, 140498, 140500.